Evidence-Based Reviews

When a disaster disrupts access to psychiatric medications

Author and Disclosure Information

 

References

Antipsychotics. Rapid or abrupt withdrawal of antipsychotics could lead to an increase in psychosis, paranoia, hallucinations, or delusions. Withdrawal of antipsychotics could also lead to agitation, restlessness, insomnia, paresthesia, and anxiety. If a known disaster is likely to occur, such as in the case of a hurricane forecast, clinicians may consider switching a patient a long-acting injectable antipsychotic to minimize the risk of withdrawal and symptom exacerbation.

Benzodiazepines. The abrupt withdrawal of benzodiazepines could result in symptoms that include rebound anxiety, insomnia, restlessness, muscle tension, irritability, nausea, malaise, blurred vision, diaphoresis, nightmares, and seizures. Additionally, many people use benzodiazepines recreationally, and their illicit supply may run out during disasters, which could lead to untreated withdrawal and violence in the community.

Clinicians need to develop action plans for any patients who are receiving scheduled benzodiazepine dosing in order to prevent abrupt withdrawal if a disaster occurs.

Opioids. Opioid cravings and withdrawal are also a major concern during times of disrupted supply. Patients receiving chronic opioid therapy may not be able to receive their maintenance medications, which could lead to withdrawal. Additionally, patients taking illicit opioids may also be at risk of withdrawal.

Early symptoms of opioid withdrawal include watery eyes, runny nose, sweating, anxiety and irritability, poor sleep, and muscle pain. Later symptoms could include cramping, diarrhea, vomiting, increased heart rate and blood pressure, restlessness, shakiness, chills, sweating, and dilated pupils.

Continue to: Contingency planning...

Next Article: